Nebraska, 2006

Damaging Wind in Nebraska, June 17, 2006

June 17, 2006 · NWS OAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 17, 2:32 PM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 17, 2:32 PM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
332 PM CDT SAT JUN 17 2006

.DISCUSSION...

88D MOSAIC SHOWING RETURNS FROM ABOUT NRN MN TO NW KS ALONG A
BOUNDARY SLOWLY MOVING SE. HOURLY RAINFALL RAINS WERE GENERALLY LESS
THAN A TENTH OF AN INCH ALONG THE ACTIVITY. HOWEVER...A FEW SPOTS HAD
REPORTED AROUND A HALF INCH AT 18Z. BOUNDARY WAS ASSOCIATED WITH
UPPER LEVEL AND SURFACE REFLECTION IN SOUTHERN CANADA. MEANWHILE...
UPPER SHEAR AXIS WAS CROSSING THE PLAINS ASSOCIATED WITH SECOND UPPER
LEVEL DISTURBANCE.

FOR TONIGHT...SCATTERED SHOWERS APPEAR ON TAP FOR THE CWA THIS
EVENING AS THE SFC BOUNDARY DRAWS CLOSER TO THE CENTRAL PLAINS.
LATEST RUC TPI INDICES SUGGEST THUNDER THREAT NOT ALL THAT GREAT
TONIGHT...BUT CANNOT RULE OUT ISOLATED TS POPPING UP HERE AND THERE.
ANTICIPATE THE FRONT WILL BE SOMEWHERE ACROSS THE CWA SUNDAY MORNING
AS MODELS SHOW SHORT WAVE RIDGE DEVELOPING OVER THE NRN ROCKIES...
RESULTING IN NW FLOW ALOFT OVER PLAINS HELPING TO PUSH THE FRONT
SOUTHWARD. THE BOUNDARY APPARENTLY STALLS OUT OVER THE CWA BY AFTN
PER NAM/GFS. UVV DO INCREASE SOMEWHAT...BOTH MODELS INDICATE WEAK
DEEP LAYER MOISTURE WITH NO SIGNIFICANT BOUNDARY LAYER MOISTURE
ADVECTION INTO THE REGION TILL LATE IN THE DAY. WILL LEAVE SUNDAY DRY
FOR NOW. SUNDAY NIGHT/MONDAY...MODELS ADVERTISE LLVL MOISTURE POOLING
IN THE VICINITY OF THE SRN CWA WITH STOUT ISENTROP/WAA LIFT PROGGED
OVER NRN KS. WITH DECENT LLVL MOISTURE CONVERGENCE AS WELL...SMALL
POPS REASONABLE.

MONDAY NIGHT SHORT WAVE ENERGY SWEEPS ACROSS THE NRN ROCKIES AND
KICKS THE NRN PLAINS UPPER RIDGE EASTWARD. QUITE STRONG WAA LIFT
DEVELOPS ACROSS THE DAKOTAS AND NEBRASKA AHEAD OF LEE SIDE
CYCLOGENESIS. LLVL SOUTHERLY FLOW KICKS IN AND TRANSPORTS MOISTURE
INTO THE CENTRAL PLAINS AND DAKOTAS. DYNAMIC LIFT IS FOCUSED OVER THE
NRN PLAINS...BUT CANNOT RULE OUT PCPN CHANCES FOR THE NRN CWA. AS
THE SURFACE LOW TREKS ACROSS NEB ON TUESDAY...IT DRAGS AN ASSOCIATED
COLD FRONT WITH IT...PROMPTING SMALL PCPN CHANCES THRU THE DAY.

IN THE EXTENDED PERIODS...THE MREF FROM THE GFS/CMC/FNMOC ARE IN
PRETTY GOOD AGREEMENT THRU DAY 7 SHOWING GENERALLY ZONAL FLOW
PERSISTING ACROSS THE NRN AND CNTRL PLAINS...THEN ALTERING LATE NEXT
WEAK WITH A VERY LOW AMPLITUDE UPPER RIDGE FORMING ACROSS THE ROCKIES
AND NW FLOW SETTLING IN OVER THE CENTRAL CONUS. OTHERWISE...THE
OPERATIONAL GFS AND EURO CONTINUE TO ADVERTISE A BOUNDARY SETTING UP
IN THE VCTY OF THE CWA...PROMPTING SMALL THUNDER CHANCES THRU THE
MAJORITY OF THE FCST PERIOD. MAKE SENSE THAT WITH ZONAL FLOW PROGGED
OVERHEAD...LITTLE MOVEMENT OF THE SFC BOUNDARY WOULD BE EXPECTED.
WITH FAST FLOW WESTERLIES AND MEAN POSITION OF THE POLAR JET
PREVAILING ACROSS THE NORTHERN PLAINS...ANTICIPATE THIS WOULD BE MOST
LIKELY LOCATION FOR ANY SIGNIFICANT SEVERE WX ACTIVITY TO TAKE
PLACE.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

DEE
Hazardous weather outlook, Jun 17, 5:18 PM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
618 PM CDT SAT JUN 17 2006

IAZ043-055-056-069-079-080-NEZ011-012-015>018-030>034-042>045-
050>053-065>067-078-088-089-181100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
GAGE-HARRISON IA-JEFFERSON-KNOX-LANCASTER-MADISON-MILLS IA-MONONA IA-
MONTGOMERY IA-PIERCE-PLATTE-POTTAWATTAMIE IA-SALINE-SARPY-SAUNDERS-
SEWARD-SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
618 PM CDT SAT JUN 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND SUNDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS THE OUTLOOK
AREA...ESPECIALLY OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. THIS
WOULD GENERALLY BE SOUTH OF A LINE FROM SEWARD NEBRASKA TO OAKLAND
IOWA. LIGHTNING AND BRIEF HEAVY RAINFALL WILL BE THE MAIN HAZARDS
BUT SOME SMALL HAIL MAY ALSO BE POSSIBLE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT AND MONDAY ACROSS
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.  ADDITIONAL THUNDERSTORMS
WILL BE POSSIBLE MONDAY NIGHT THROUGH FRIDAY ACROSS THE ENTIRE AREA.
IT IS POSSIBLE THAT SOME OF THESE STORMS MAY BE SEVERE DURING THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR SUNDAY.

IAZ090-091-NEZ068-090>093-181100-
FREMONT IA-JOHNSON-NEMAHA-OTOE-PAGE IA-PAWNEE-RICHARDSON-
618 PM CDT SAT JUN 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHEASTERN NEBRASKA AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND SUNDAY

SCATTERED THUNDERSTORMS OCCUR TONIGHT ACROSS THE OUTLOOK AREA.
THE PRIMARY HAZARDS WILL BE LARGE HAIL...GUSTY WINDS...OCCASIONAL
LIGHTNING AND BRIEF HEAVY DOWNPOURS. A SEVERE THUNDERSTORM WATCH WILL
REMAIN IN EFFECT FOR THE AREA THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT AND MONDAY ACROSS
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.  ADDITIONAL THUNDERSTORMS
WILL BE POSSIBLE MONDAY NIGHT THROUGH FRIDAY ACROSS THE ENTIRE AREA.
IT IS POSSIBLE THAT SOME OF THESE STORMS MAY BE SEVERE DURING THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR SUNDAY.
HOWEVER...IF YOU DO OBSERVE LARGE HAIL OR DAMAGING WINDS...PLEASE
REPORT THAT INFORMATION TO THE NATIONAL WEATHER SERVICE OR YOUR
LOCAL LAW ENFORCEMENT AGENCY AS SOON AS POSSIBLE.

DEWALD

In the hours before

Special weather statement, Jun 17, 2:37 PM CST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
337 PM CDT SAT JUN 17 2006

NEZ016-017-030-031-042-043-050-065-078-088-172300-
ANTELOPE-BOONE-BUTLER-COLFAX-JEFFERSON-MADISON-PIERCE-PLATTE-SALINE-
SEWARD-
INCLUDING THE CITIES OF...ALBION...COLUMBUS...CRETE...DAVID CITY...
FAIRBURY...NELIGH...NORFOLK...PIERCE...SCHUYLER...SEWARD
337 PM CDT SAT JUN 17 2006

COLD AIR FUNNELS HAVE BEEN REPORTED IN BOONE COUNTY IN EASTERN
NEBRASKA. THESE WERE OCCURRING IN AN AREA OF SHOWERS THAT THAT WERE
GENERALLY WEST OF A LINE FROM WAYNE TO FAIRBURY. THIS TYPE OF FUNNEL
CLOUD DEVELOPS WHEN THERE ARE STRONG UPDRAFTS AND THERE IS A ZONE OF
CONVERGENCE IN THE LOW LEVELS OF THE ATMOSPHERE. THESE FUNNELS
DEVELOP WHEN THE PARENT CLOUD IS IN THE TOWERING CUMULUS STAGE...AND
THEY ARE NOT ASSOCIATED WITH THUNDERSTORMS.

COLD AIR FUNNELS USUALLY ONLY LAST FOR A SHORT TIME..AND THEY
NORMALLY DO NOT COME IN CONTACT WITH THE GROUND. IF THEY DO TOUCH
DOWN...IT IS USUALLY FOR A VERY BRIEF PERIOD OF TIME AND THE DAMAGE
IS RELATIVELY MINOR.

BE CAUTIOUS...BUT DO NOT BECOME ALARMED. IF A FUNNEL CLOUD APPROACHES
THE GROUND IN YOUR AREA...OR IF A WARNING IS ISSUED...TAKE SHELTER
IMMEDIATELY. GO TO THE BASEMENT ON THE LOWEST LEVEL OF YOUR HOME OR
BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

GIVE REPORTS OF SEVERE WEATHER TO LOCAL LAW ENFORCEMENT FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

SMITH

The radar

The Omaha radar (KOAX), 48 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cass

When
June 17, 6:30 PM CST
Where
Cass County, Manley
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
40.917, -96.167

Thunderstorm wind gusts estimated at over 60 mph tipped a combine over, snapped a few power poles, damaged a horse barn and knocked down large tree limbs in town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5515361.